Virginia, 2011Heavy Snow in Virginia, January 11 to 13, 2011
January 11 to 13, 2011 · NWS RNK · 4 events in 4 counties and zones
Northwest winds behind a developing low pressure moving off the Mid Atlantic coast allowed for persistent upslope snow showers across the mountains of southwest Virginia.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds behind a developing low pressure moving off the Mid Atlantic coast allowed for persistent upslope snow showers across the mountains of southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 11, 5:56 PM EST, 4 minutes earlier.
Area forecast discussion, Jan 11, 5:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EST TUE JAN 11 2011
.SYNOPSIS...
LOW PRESSURE OFF THE NORTH CAROLINA COAST WILL SHIFT NORTH TO THE
NORTHEAST COAST BY WEDNESDAY. ANOTHER LOW MOVES ACROSS THE OHIO
VALLEY INTO THE NORTHEAST COMBINING WITH THE FIRST LOW. NORTHWEST
WINDS AND UPPER DISTURBANCES WILL BRING SNOW SHOWERS TONIGHT INTO
THURSDAY FOR THE MOUNTAINS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED TO EXPIRE THE GOING WINTER WX ADVISORY ACROSS THE NEW
RIVER VALLEY AND POINTS SOUTH THIS EVENING. ALSO INCLUDED STRONG
NW WINDS...WIND CHILLS AND POTENTIAL LOW VSBYS IN BLOWING/DRIFTING
SNOW ALONG THE WESTERN SLOPES WHERE THE WINTER STORM WARNING IS IN
EFFECT. IN ADDITION...SOUNDINGS AND 85H ANALYSIS ALONG WITH
PROGGED SUBSIDENCE INDICATE THE POSSIBILITY OF VERY STRONG WINDS
MAKING IT OUT TO THE BLUE RIDGE SO ISSUING A WIND ADVISORY FOR
LOCATIONS OUTSIDE OF ANY WINTER WX HEADLINES. LOOKS LIKE COULD SEE
GUSTS TO 50-55 MPH BLUE RIDGE OVERNIGHT AND PERHAPS STRONGER OVER
THE NW NC RIDGES WHERE ADDING 60 MPH GUSTS. WIND ADVISORY WILL
ALSO LIKELY NEED TO BE EXPANDED TO INCLUDE THE ROANOKE AREA AND
POINTS NORTH LATER THIS EVENING ONCE THE WINTER WX ADVISORY ENDS
OR IS CANCELLED.
PREVIOUS DISCUSSION BELOW...
EXTENDED THE WINTER WX ADVISORY NORTH OF THE ROANOKE RIVER FOR
FREEZING DRIZZLE. THE OCCLUDED LOW MOVES NORTHEAST OF THE AREA THIS
EVENING AND WINDS VEER TO THE SOUTH AND SOUTHWEST BY MIDNIGHT ENDING
THE FREEZING DRIZZLE THREAT. SNOW SHOWERS WILL BE OCCURRING IN THE
MTNS BY THIS EVENING INCREASING MORESO LATE TONIGHT. KEPT TEMPS IN
THE 20S...WITH SOME TEENS IN THE MTNS. FOR SLICK ROADS TONIGHT...WE
MAY BE ISSUING AN SPS TO COVER THIS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
THE VIRGINIA HIGHLANDS SOUTH ACROSS GILES/MONROE COUNTY INTO WYTHE
AND ALLEGHANY NC WILL SEE ENOUGH SNOW LATE TONIGHT INTO THURSDAY FOR
AN ADVISORY BORDERING THE WARNING TO THE WEST...SO JUST EXTENDED
THEIR ADVISORY TIL NOON THURSDAY. NO CHANGES TO THE REST OF THE
HEADLINE.
DECENT TROUGH WILL MOVE ACROSS LATE TONIGHT AND STREAM EAST INTO NC
WEDNESDAY. MODEL CROSS SECTIONS SUGGEST SOME POTENTIAL FOR SNOW
SHOWERS PUSHING INTO THE PIEDMONT WED AFTN WITH SNOW SQUALLS
EXPECTED IN THE WEST PER STEEP LAPSE RATES AND GUSTY WINDS. WINDS
WILL BLOW SNOW AROUND BY LATE WED MORNING INTO WED NIGHT BEFORE LOW
LVL JET WEAKENS THU MORNING.
THE NW FLOW STARTS TO WEAKEN THURSDAY WITH TRAJECTORY OFF THE LAKES
SHIFTING FURTHER NORTH INTO NRN WV BY THE END OF THE DAY
THURSDAY...WHILE FLOW BECOME ANTICYLONIC AT 8H.
WITH SOME DOWNSLOPE...THERE SHOULD BE MORE SUNSHINE OUT EAST IN THE
MORNING BEFORE SC/THICKER BUILDS IN FROM THE WEST IN THE AFTN. MAY
BE SIMILAR TO SUMMER LIKE SCTD SHOWERS ACROSS THE FOOTHILLS AND
PIEDMONT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ARCTIC AIR RETREATS NORTH THIS WEEKEND AS UPPER LEVEL FLOW RELAXES.
AS SUCH...EXPECT A GRADUAL MODERATING TREND...TEMPS RETURNING CLOSER
TO THE SEASONAL NORM BY SUNDAY. MODELS ARE IN FAIR AGREEMENT THAT A
WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST SUNDAY...
THEN STALL OVER THE AREA SUNDAY NIGHT AND MONDAY BEFORE RETREATING
AS A WARM FRONT AS LOW PRESSURE MOVES NORTHEAST THROUGH THE OHIO
VALLEY. LOW PRESSURE PROMISES TO TAP WARM GULF OF MEXICO AIR WHICH
SHOULD FLOOD AREA WITH WELTH OF MOISTURE TUESDAY.
FOR NOW WILL GO WITH CHC POPS (50 PERCENT OR LESS COVERAGE) ALONG
FRONT ON SUNDAY AND MONDAY...WITH LIKELY POPS (GREATER THAN 50
PERCENT COVERAGE) TUESDAY AS LOW PRESSURE MOVES NORTH ALONG THE WEST
SIDE OF THE APPALACHIANS. PTYPE ISSUES CAN BE EXPECTED SUNDAY AND
MONDAY...COLDER AIR STILL LINGERING...ESPECIALLY AT NIGHT. BY
TUESDAY FLOOD OF 85H TEMPS PROGGED OF +5 DEG C OR MORE SHOULD ENSURE
A P-TYPE OF RAIN.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AVIATION CONDITIONS WILL STAY POOR THROUGH THE AFTN WITH SOME
IMPROVEMENT TO VFR EXPECTED OVERNIGHT EAST OF THE MTNS AS WINDS
VEER TO THE WEST AND DRIER AIR MIXES OUT THE LOW CLOUDS. UNTIL
THEN...PATCHY FREEZING DRIZZLE AND VERY LIGHT SNOW WILL OCCUR
ESPECIALLY ALONG AND NORTH OF LYH/ROA. LOW FOR LIFR TO IFR HERE.
BLF/LWB WILL SEE A POTENTIAL BREAK RIGHT BEHIND THE OCCLUDED LOW
IN THE OHIO VALLEY WITH MVFR CONDITIONS...BUT LOOKING AT SNOW
SHOWERS INCREASING THIS EVENING AND ESPECIALLY LATE TONIGHT INTO
WEDNESDAY WITH CIGS/VSBYS DROPPING TO SUB MVFR.
THIS FAR OUT...WILL NOT BE PUTTING SUB IFR CONDITIONS BUT
POTENTIAL IS HIGH THAT THIS WILL OCCUR AS NW TO WEST WINDS GUST UP
TO 25 TO 35 MPH OR HIGHER BLOWING THE SNOW AROUND WITH SNOW
SQUALLS NOT OUT OF THE QUESTION.
THIS NW FLOW SNOW SHOWER REGIME LASTS INTO THURSDAY WITH HIGH
PRESSURE BUILDING IN BY FRIDAY RESULTING IN OVERALL VFR FOR THE END
OF THE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST THURSDAY FOR VAZ011>013-
018>020.
WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR VAZ007-009-
010-015.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
VAZ022>024-033>035-045>047-059.
WIND ADVISORY UNTIL 6 PM EST WEDNESDAY FOR VAZ014-016-017.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST THURSDAY FOR NCZ002.
WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST THURSDAY FOR WVZ044.
WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR WVZ042-043-
045.
&&
SYNOPSIS...JJ/WP
NEAR TERM...JH/WP
SHORT TERM...WP
LONG TERM...PM
AVIATION...JJ/WPHazardous weather outlook, Jan 11, 5:57 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EST TUE JAN 11 2011
NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-122300-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-GREENBRIER-
557 PM EST TUE JAN 11 2011
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
NORTHWEST WINDS COULD BRING GUSTS UP TO 50 MPH FROM EARLY
WEDNESDAY MORNING INTO WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032-043-044-058-122300-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
557 PM EST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NORTHWEST WINDS COULD GUSTS TO AROUND 40 MPH ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-VAZ011>013-018>020-WVZ044-122300-
ALLEGHANY NC-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY VA-BATH-MONROE-
557 PM EST TUE JAN 11 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
NORTHWEST WINDS COULD GUST AS HIGH AS 50 MPH FROM WEDNESDAY
MORNING THROUGH WEDNESDAY NIGHT. SNOW SHOWERS ARE LIKELY TONIGHT
INTO EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-033>035-045>047-059-122300-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
557 PM EST TUE JAN 11 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NORTHWEST WINDS COULD GUSTS TO AROUND 45 OR 50 MPH ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ014-016-017-122300-
MONTGOMERY-CARROLL-FLOYD-
557 PM EST TUE JAN 11 2011
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 11, 5:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST TUE JAN 11 2011
VAZ014-016-017-032-120500-
MONTGOMERY-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...GALAX...FLOYD...
STUART
541 PM EST TUE JAN 11 2011
...LIGHT SNOW WITH PATCHY ICING THIS EVENING...
SNOW SHOWERS AND FLURRIES WILL REDEVELOP ACROSS THE REGION THIS
EVENING AND CONTINUE OFF AND ON OVERNIGHT. ADDITIONAL SNOWFALL OF
AROUND ONE INCH WILL BE POSSIBLE AS MUCH COLDER AIR RETURNS TO
THE REGION ON INCREASING NORTHWEST WINDS LATER THIS EVENING. IN
ADDITION...REFREEZING OF RESIDUAL WATER AND SLUSH ON AREA ROADWAYS
COULD CAUSE AREAS OF BLACK ICE TO DEVELOP ESPECIALLY NEAR BRIDGES
AND ON ANY UNTREATED ROADS. MOTORISTS SHOULD BE ALERT FOR ICY
SPOTS TONIGHT AND PERHAPS SNOW COVERED ROADS ESPECIALLY ACROSS THE
HIGHER ELEVATIONS OVERNIGHT.
THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ICE
ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.
NCZ003>006-019-020-VAZ043-044-058-120500-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
HALIFAX-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...MARTINSVILLE...DANVILLE...SOUTH BOSTON
541 PM EST TUE JAN 11 2011
...AREAS OF BLACK ICE POSSIBLE TONIGHT...
TEMPERATURES WILL SLOWLY FALL BACK BELOW FREEZING THIS EVENING AND INTO
THE 20S LATER TONIGHT. REFREEZING OF RESIDUAL WATER FROM EARLIER
MELTING ALONG WITH POCKETS OF FREEZING FOG OR DRIZZLE MAY CAUSE
AREAS OF BLACK ICE TO DEVELOP AND PERSIST THROUGH THE OVERNIGHT.
MOST OF THE ICING WILL LIKELY OCCUR NEAR BRIDGES AND OVERPASSES.
MOTORISTS SHOULD USE CAUTION AND BE PREPARED FOR SLIPPERY SPOTS ON
AREA ROADWAYS THROUGH TONIGHT.
THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ICE
ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...
4 3 2 4.
Heavy Snow, Tazewell
- When
- January 11, 6:00 PM EST to January 13, 9:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Upslope snow showers accumulated 4 to 8 inches across the county, with the highest amounts across the higher elevations. Winds gusting near 40 miles per hour caused near whiteout conditions at times across the higher elevations.
Heavy Snow, Smyth
- When
- January 11, 6:00 PM EST to January 13, 9:00 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Upslope snow showers accumulated 4 to 8 inches across the county, with the highest amounts across the higher elevations near the Grayson County border. Winds gusting near 40 miles per hour caused near whiteout conditions at times across the higher elevations.
Heavy Snow, Bland
- When
- January 11, 6:00 PM EST to January 13, 9:00 AM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Upslope snow showers accumulated 2 to 10 inches across the county, with the highest amounts across the higher west facing elevations. Winds gusting near 40 miles per hour caused near whiteout conditions at times across the higher elevations.
Heavy Snow, Grayson
- When
- January 11, 6:00 PM EST to January 13, 9:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Upslope snow showers accumulated 1 to 10 inches across the county. The lowest amounts were near Galax, while the higher amounts near Whitetop. Winds gusting near 40 miles per hour caused near whiteout conditions at times across the higher elevations.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, January 11 to 12, 20111 death · 1 injured · 21 events
- Winter Weather in Illinois, January 11, 20111 death · 1 injured · 3 events
- Cold in New Mexico, January 11, 20111 death · 1 event
- Winter Storm in Ohio, January 11 to 12, 2011$800,000 · 3 events
- Winter Storm and Heavy Snow in Massachusetts, January 11 to 13, 2011$225,000 · 57 kt wind · 23 events
- Winter Storm and Heavy Snow in Alaska, January 11 to 17, 2011$300,000 · 78 kt wind · 10 events
- Winter Storm in Pennsylvania, January 11 to 12, 2011$400,000 · 2 events
- Heavy Snow and Winter Weather in Delaware, January 11 to 12, 20115 injured · 4 events
- Winter Storm and Winter Weather in New York, January 11 to 12, 201127 events
- Heavy Snow and Winter Weather in Ohio, January 11 to 12, 201125 events
- Winter Weather in Indiana, January 11 to 12, 201122 events
- Winter Weather in Illinois, January 11, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278138, 278139, 278140, 278141.